Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 323, NWS Paducah, KY

July 12, 2011Daviess County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 12, 2011, 1:34 PM CDT for Daviess County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2011, 1:34 PM CDT (18:34 UTC)
Expired
Jul 12, 2011, 2:00 PM CDT
In force
26 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 81 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2386 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1325 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:43 AM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Jul 12, 6:43 AM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
643 AM CDT TUE JUL 12 2011

.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 420 AM PRODUCT ISSUANCE.

&&

.DISCUSSION...
THE CONTINUING STORY...TEMPERATURE-WISE...WILL BE THE HIGH HEAT
INDEX VALUES FROM MORNING THROUGH MID-AFTERNOON ACROSS THE WFO PAH
FORECAST AREA TODAY. THE COMPLICATING FACTOR FOR THIS ISSUANCE WILL BE
THE TIMING...INTENSITY AND AREAL COVERAGE OF ANTECEDENT CLOUD
COVER AND CONVECTIVE ACTIVITY /SHOWERS AND THUNDERSTORMS/ OVER THE
QUAD STATE REGION.

GIVEN THAT THE AFTERNOON HOURS WILL LIKELY SEE THE BEST COVERAGE
OF CLOUDS AND/OR PRECIPITATION...WOULD ANTICIPATE THAT THE
EXCESSIVE HEAT WARNING MAY BE CANCELED DURING THE LATE
AFTERNOON OR EARLY EVENING HOURS. THE POSSIBLE EXCEPTION MAY BE
THE WESTERN COUNTIES OF SOUTHEAST MO...THE FOOTHILLS AREA...WHICH
MAY SEE A MINIMAL CHANCE FOR RAIN DURING THE DAYTIME HOURS.

THE DIAGNOSTIC LAPS SURFACE FIELDS BETWEEN 05Z-08Z TUESDAY
CONTINUE TO SHOW A DEVELOPING WNW-ESE ORIENTED THETA-E AXIS
STRETCHING ALONG THE INTERSTATE 64 CORRIDOR OVER SOUTHWEST INDIANA
AND SOUTHERN IL. SURFACE BASED CAPE VALUES HAVE BEEN HOLDING
BETWEEN 3000-4600 J2/KG2 SINCE MIDNIGHT...WITH PRECIPITABLE WATER
VALUES NEAR TWO INCHES ORIENTED ALONG THE SAME WEST-EAST
ORIENTATION. THIS MAY SERVE AS ONE OF THE GENESIS POINTS FOR
CONVECTIVE INITIATION LATER THIS MORNING OR EARLY AFTERNOON. THE
12KM NAM- WRF AND 13KM RUC RUNS HAVE BEEN VERY CONSISTENT AND
SPECIFIC ON PICKING UP ON THIS MOISTURE AND INSTABILITY /SURFACE
BASED LIFTED INDEX BETWEEN -6 TO -8 CELSIUS/ IN THIS REGION THE
LAST SEVERAL RUNS.

LATEST SATELLITE TRENDS SHOWS CIRRUS ADVECTING NEWD FROM ARKANSAS
ALONG THE WESTERN LIMB OF THE BROAD SOUTHEAST U.S. UPPER RIDGE.
GIVEN THIS CIRRUS...ADJUSTED CLOUD COVER CLOSER TO PARTLY CLOUDY
FOR PART OF THE DAY TODAY...OUTSIDE OF ANY CONVECTIVE CLOUD
DEBRIS. THIS EARLY MORNING CIRRUS WILL ONLY HELP TO KEEP
SURFACE TEMPERATURES IN THE LOWER 80S AND DEW POINTS IN THE UPPER
70S AND LOWER 80S BY DAYBREAK. GIVEN DAYTIME HEATING...HEAT INDEX
VALUES WILL BACK CLOSE EXCESSIVE HEAT CRITERIA VALUES BY 10 AM
ACROSS SOUTHERN IL...EXPANDING NORTHEAST AND SOUTHWEST TO COVER
MOST OF THE QUAD STATE REGION BY 1 PM CDT.

ANTICIPATE SOME OF THE WORST DEW POINT POOLING WILL LIKELY SHIFT
FROM THE PENNYRILE REGION OF WEST KENTUCKY...WESTWARD TOWARD
SOUTHERN ILLINOIS AND SOUTHEAST MO THROUGH MIDDAY...MAXIMIZING
HEAT INDEX VALUES IN THAT AREA. IN ADDITION...SUBSIDENCE/THERMAL
COMPRESSION MAY TAKE SOME LOCATIONS OVER SOUTHEAST MO/PURCHASE
AREA OF WEST KENTUCKY NEAR THE CENTURY MARK FOR MAXIMUM DAYTIME
TEMPERATURES.

THE BIG QUESTION WILL BE THE TIMING AND PLACEMENT OF INITIAL
CONVECTIVE ELEMENTS ACROSS THE WFO PAH FORECAST AREA. FOR
NOW...THE FOCUS IS INITIALLY PLACED OVER SOUTHWEST INDIANA...WHERE
THE CAP WILL BE THE WEAKEST...THEN WORKING SOUTHWEST TOWARD
SOUTHEAST MISSOURI DURING THE AFTERNOON AND EARLY EVENING. THERE
MAY BE A FEW ROGUE...BUT ISOLATED STORMS THAT DEVELOP OVER
SOUTHEAST MO NEAR THE MISSISSIPPI RIVER EARLIER IN THE DAY...AS
MODELED BY EARLIER RUNS OF THE HRRR 1KM AGL SIMULATED
REFLECTIVITY. THERE IS SOME SUPPORT FOR THIS POSSIBILITY...AS THE
700/500 MB HEIGHT CHARTS INDICATE AN INVERTED TROUGH ALONG THE
SOUTHERN MO...WITH SOME WEAK TROUGHINESS OVER SERN MO AT 850 MB.

OVERALL...BASED ON THE 00Z TUESDAY MANDATORY LEVEL UPPER AIR CHARTS...THE
925-950 MB FRONTAL BOUNDARY IS JUST NORTH OF THE WFO PAH FORECAST
AREA THIS MORNING. THE MEAN POSITION OF THE SEWD TILTED RIDGE
CENTER WAS ORIENTED JUST ALONG THE SOUTHEAST EDGE OF THE WFO PAH
FORECAST AREA /IN TENNESSEE AND SOUTH CENTRAL KY/. MINOR NORTH TO
SOUTH ORIENTED LOW-MID LEVEL TROUGHS WERE LOCATED OVER MO...WITH
700-500 MB LAPSE RATES SHARP ENOUGH TO SUSTAIN ANY CONVECTION THAT
IS STRONG ENOUGH TO BREAK THROUGH THE LOW LEVEL THERMAL CAP. IT IS
A RATHER COMPLICATED AND MESSY UPPER AIR PATTERN OVER THE LOCAL
AREA...BUT ONE CAPABLE OF GENERATING CONVECTION LATER TODAY.

TO MAKE THINGS EVEN MORE COMPLICATED LATER IN THE WEEK...AN INVERTED
TROUGH/LOW THAT DEVELOPED OVER SOUTHERN TX A COUPLE DAYS AGO
ROTATED THROUGH THE TX/OK PANHANDLES LAST NIGHT AND WILL
EVENTUALLY WORK THROUGH KS/MO AND TOWARD THE WFO PAH FORECAST AREA
WEDNESDAY AND THURSDAY. THIS FEATURE WILL INTERACT WITH THE
STALLED OUT FRONTAL BOUNDARY THAT WILL PUSH SOUTHWEST THROUGH THE
AREA THE NEXT COUPLE DAYS...FIRING UP AND/OR ENHANCING CONVECTIVE
ACTIVITY INTO THURSDAY...FOCUSING MAINLY ACROSS PARTS OF SOUTHEAST
MO/SOUTHWEST IL/PURCHASE AREA OF WEST KENTUCKY. ITS IMPACT ON THE
AREA MAY BE SOMEWHAT TEMPERED AS...LOW AND MID LEVEL TEMPERATURES
WILL ARE QUITE HIGH OUT WEST AND MAY LEAD TO SOME THERMAL CAPPING ALOFT.

IN DEVELOPING THIS FORECAST...RELIED MOST HEAVILY ON THE DETERMINISTIC
NAM-WRF/HRRR/RUC GUIDANCE FOR TEMPERATURES/DEW POINTS/POP/WEATHER
...WITH SOME CONTRIBUTION FROM THE GFS/ECMWF LATER IN THE FORECAST
/DAYS 2-4/.

NO ADJUSTMENTS TO THIS FORECAST PACKAGE WERE MADE BEYOND FRIDAY.

&&

.AVIATION...
MAIN CONCERN TODAY WILL BE THE LOCATION AND TIMING OF AT LEAST
SCATTERED THUNDERSTORMS THIS AFTERNOON. WITH THE SURFACE FRONTAL
BOUNDARY NOT FAR NORTH OF THE AREA THIS MORNING...AND A DISGUSTINGLY
JUICY AIRMASS IN PLACE ACROSS THE AREA SOUTH OF THE BOUNDARY...IT IS
QUITE LIKELY THAT AT LEAST SCATTERED THUNDERSTORMS WILL MOVE SOUTH
AND EAST INTO THE QUAD STATE THIS AFTERNOON. THE LATEST GUIDANCE
INDICATES THAT CONVECTION WILL IMPACT THE KEVV AND KOWB TAFS EARLY
TO MID AFTERNOON...AND THEN SHIFT SOUTHWEST INTO KCGI AND KPAH BY
21Z. FOR NOW MENTIONED A 4 HOUR PERIOD OF VCTS AT EACH SITE. THE
THUNDER WILL LIKELY NEED TO BE MADE MORE EXPLICIT AS CONVECTIVE
TRENDS SHOW THEMSELVES LATER TODAY.

NOT SURE HOW FAR SOUTH INTO THE AREA THE TRUE FRONTAL BOUNDARY WILL
MAKE IT THIS CYCLE...BUT FIGURE THAT KOWB/KEVV WILL SEE A NORTHERLY
COMPONENT TO THE WIND BY LATE AFTERNOON. WINDS SHOULD BE LIGHT OR
CALM TONIGHT...ESPECIALLY IN THE SOUTH...SO FOG DEVELOPMENT WILL BE
A CONCERN TONIGHT...IN PARTICULAR IN AREAS THAT RECEIVE RAINFALL
TODAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

AVIATION/FIRE WEATHER...DRS
SHORT/LONG TERM PUBLIC...SMITH
Hazardous weather outlook, Jul 12, 5:09 AM CDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
509 AM CDT TUE JUL 12 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
509 AM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK
AREA THROUGH 9 PM CDT. THIS WARNING COULD BE CANCELED EARLIER FOR
SOME OF THE AREA SHOULD RAIN OR CLOUD COVER BRING HEAT INDEX VALUES
BELOW CRITICAL LEVELS. PLEASE REFER TO THE LATEST EXCESSIVE HEAT
WARNING ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
DETAILS AND PRECAUTIONS.

THE STORM PREDICTION CENTER HAS PLACED ALL OF THE QUAD STATE
REGION...EXCEPT FOR LOCATIONS SOUTH OF A LINE FROM PIEDMONT AND
SIKESTON MISSOURI TO FULTON KENTUCKY...IN A SLIGHT RISK FOR
SEVERE STORMS FOR LATER TODAY AND INTO THIS EVENING. A FEW STORMS
IN THE RISK AREA MAY PULSE UP TO SEVERE LIMITS...PRODUCING
DAMAGING HAIL AND WINDS.

GIVEN THE HIGH WATER CONTENT IN THE ATMOSPHERE...TORRENTIAL
RAINFALL...CAPABLE OF PRODUCING ISOLATED FLASH FLOODING...WILL BE
A CONCERN...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING.

MINOR RIVER FLOODING WILL CONTINUE FOR THE LITTLE WABASH RIVER AT
CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL
POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH
THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL
OR PART OF THE OUTLOOK THROUGH THURSDAY...BECOMING MORE ISOLATED
DURING THE DAYTIME HOURS FRIDAY AND SATURDAY. AT THIS TIME...MOST
OF THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.

MINOR RIVER FLOODING WILL CONTINUE INTO THE WEEKEND FOR THE LITTLE
WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS
AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE
CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY...SHOULD THE STORM
PREDICTION CENTER ISSUE A WATCH FOR PART OF THE OUTLOOK AREA.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:52 PM CDTSevere Thunderstorm WarningPAHHenderson23 min
Jul 12, 6:01 PM CDTAreal Flood AdvisoryPAHDaviess, Henderson119 min
Jul 12, 4:41 PM CDTAreal Flood AdvisoryPAHWabash2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.